Try it
Pharmacology · Anticancer drugs: asparaginase
Sample itemA 9-year-old boy in induction therapy for acute lymphoblastic leukaemia develops epigastric pain with raised lipase, a low fibrinogen and a cerebral venous sinus thrombosis. Which drug, acting by depleting circulating asparagine, is the likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Asparaginase
Leukaemic lymphoblasts lack asparagine synthetase and depend on circulating asparagine, which asparaginase hydrolyses. Because it also inhibits hepatic synthesis of proteins, it causes hypofibrinogenaemia and low antithrombin, thrombosis, pancreatitis, hypersensitivity and hyperglycaemia.
Option by option
A. Asparaginase (correct)
Correct. Asparaginase causes pancreatitis and coagulation abnormalities through protein synthesis inhibition.
B. Daunorubicin
Daunorubicin causes cardiomyopathy and myelosuppression.
C. Cytarabine
Cytarabine causes myelosuppression and cerebellar toxicity at high dose.
D. Vincristine
Vincristine causes neuropathy and constipation and has no asparagine-depleting action.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?